fbpx

3 Common Mistakes in Managing Constipation

In working closely with the elderly, you’re going to deal with a lot of constipation issues.  Here are 3 common mistakes in managing constipation that I have seen in my practice and things you should keep an eye out for!  Please feel free to add comments below if you have anything to add from your experience.

  1. Polypharmacy is a major problem and is definitely a significant cause of constipation as there are many medication classes that can cause this problem.  Lack of identification of constipation as a side effect is a major problem.  Opioids, anticholinergics, calcium channel blockers are just a few examples of medications that can cause or contribute to constipation.  Often we need to treat the side effects, but I think it is important to assess if changing these to another medication class or potentially reducing or discontinuing might be a potential option.
  2. Not using lifestyle modifications.  Increasing fluid, fiber, exercise etc. are all viable option to minimize constipation.  It is easy to utilize medications that treat constipation, but why have our patients take another pill if they don’t have to?
  3. Constantly relying on as needed medications. If you identify patients who are having to use prn medications consistently, go ahead and make sure the patient understands that taking them regularly is ok, and can help with regularity of their bowels.

Enjoy the blog? Over 3,000 healthcare professionals have subscribed to receive my FREE 30 medication mistakes PDF – Why haven’t you?

Written By Eric Christianson

March 2, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories